AbstractWe report an unusual presentation of vasculitis associated with simvastatin. A 69-year-old female patient presented with a 1-day history of acute abdominal pain. However, she had recently been placed on a statin and had started to complain of abdominal pain 2 weeks after starting the medication. Initial investigation of her abdominal pain was negative. An exploratory laparotomy revealed necrotic bowel, which was resected. A pathology report noted acute and chronic vasculitis. A computed tomographic angiogram prior to her exploratory laparotomy showed no arterial involvement. Postoperatively, the patient had a rheumatologic workup, which only showed an elevated sedimentation rate. The patient is currently asymptomatic off of the statin. A diagnosis of drug-induced vasculitis was made in this case due to complete clinical remission and the timing of the events.
VASCULAR DISEASE MANAGEMENT 2010;7:E148–E149
IntroductionStatins inhibit 3-hydroxy-3-methylglutaryl-coenzyme A reductase and have become standard therapy in reducing cholesterol levels. They have also been reported to stabilize plaque, reduce LDL and triglyceride levels, and reduce platelet aggregration. As a consequence of these statins, cardiovascular morbidity and mortality are reduced.1 Well documented in the literature are the known adverse reactions of statins: hepatic dysfunction and myopathy. LIVER FUNCTION is generally routinely monitored. Several case reports have documented reactions of myositis, lupus, interstitial lung disease and antineutrophil cytoplasmic antibody (ANCA)-associated systemic vasculitis. After an extensive literature review, this appears to be the first reported case of vasculitis associated with mesenteric ischemia induced by simvastatin.2,3
Case ReportA 69-year-old female presented to the emergency room with a 6-hour history of increasing abdominal pain. The patient had recently been diagnosed with hypercholesterolemia and was placed on a 40 mg daily dose of simvastatin. She had been taking the drug for 3 months. Two weeks after starting the drug, she noted abdominal pain. A workup at that time consisting of routine laboratory tests and an upper and lower endoscopy were normal. The patient had no prior history of vasculitis and no arrhythmias. On admission, a CTA revealed no lesions in her aorta, superior mesenteric artery (SMA) or celiac artery, but it was noted that the bowel had thickened. Her CK and liver fuction tests were within normal limits; her lactate was elevated at 3.1 mg/dl. An exploratory laparotomy revealed a small bowel infarction extending approximately 6 cm in length starting distal to the ligament of Treitz. Pulses were bounding in the SMA and its proximal branches. Pathology examination showed vasculitis of the medium-sized veins. There was a severe acute and chronic inflammatory reaction and fibrin thrombi. A rheumatologic workup showed elevation of the sed rate. Her ANCA, SSA (antiRo/SSA antibody), SSB (anti La/SSB antibody) and antinuclear antibodies (ANA) all remained negative. The patient has remained pain- and symptom-free since discontinuation of statin therapy. The presumption that this patient had statin-induced vasculitis is based on her unremarkable prior history and the timing of her abdominal pain, which correlates directly to when she started the drug. The patient has remained asymptomatic since discontinuing the drug.
DiscussionStatins are considered well-tolerated lipid-lowering agents with an excellent safety profile and therapeutic range. Their effects have been an area of intense research to show additional benefits of these lipid-lowering agents.4 Patel et al discuss how statins, even at high doses, provide an effective decrease in LDL and even promote anti-inflammatory effects within atherosclerotic plaques.5 Haroon et al reported a case of ANCA-associated systemic vasculitis that was induced by atorvastatin. We are now reporting a case of mesenteric ischemia induced by simavastatin. Complete resolution of symptoms occurred with cessation of atrovastatin and administration of a tapering dose of steroids. Our case is similar in that our patient’s mesenteric ischemia was due to vasculitis of the medium and small mesenteric vessels supplying the distal ileum. An awareness of the adverse events related to statin therapy is essential to avoid life-threatening complications. Complete Figure Legend: Histologic sections of the mesenteric tissue show scattered medium-sized veins with transmural chronic inflammatory cell infiltrate composed predominantly of lymphocytes, rare histiocytes and eosinophils. This is consistent with a lymphocytic phlebitis. Several veins also contain intramural fibrin thrombi. Hematoxylin-eosin, original magnification x 200.
1. Haroon M, Devlin J. A case of ANCA-associated systemic vasculitis induced by atorvastatin. Clin Rheumatol 2008;27(Suppl 2):S75–S77. 2. Vasconelos OM, Campbell WW. Dermatomyositis-like syndrome and HMG-CoA reducatse inhibitor (statin) intake. Muscle Nerve 2004;30:803–807. 3. Noel B, Panizzon RG. Lupus-like syndrome associated with statin therapy. Dermatology 2004;208:276–277. 4. Liu PY, Liu YW, Lin LJ, et al. Evidence for statin pleiotropy in humans: Differential effects of statins and ezetimibe on rho-associated coiled-coil containing protein kinase activity, endothelial function, and inflammation. Circulation 2009;119:131–138. Epub 2008 Dec 15. 5. Patel TN, Shishenbor MH, Bhatt DL. A review of high dose statin therapy; targeting cholesterol and inflammation in atherosclerosis. Eur Heart J 2007;28;664–672.
From Englewood Hospital and Medical Center, Englewood, New Jersey. The authors report no conflicts of interest regarding the content herein. Manuscript submitted September 30, 2009, provisional acceptance given January 17, 2010, final version accepted February 10, 2010. Alissa S. Brotman O’Neill, MD, Englewood Hospital and Medical Center, 350 Engle Street, Englewood, NJ 07631. E-mail: email@example.com